Colorado, 2021

Damaging Winds in Colorado, August 6, 2021

August 6, 2021 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced intense wind gusts to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced intense wind gusts to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 1:48 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 1:48 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
248 PM MDT Fri Aug 6 2021

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM MDT Fri Aug 6 2021

Current water vapor imagery shows the center of the upper ridge has
shifted southwest bringing the upper level jet with increased
moisture into the region. The upper level trough is centered over
central Idaho with lift ahead of it creating convection across the
region. CAMs are slightly behind current coverage over the area with
storms continuing to progress northeastward. Soundings showing very
dry low levels with DCAPEs around the 1500 J/kg level supporting
gusty wind impacts from storms. PW values are lower then they have
been recently with values around 0.60 inches and upper level flow up
to 30 kts. This will help to keep any flooding danger to a minimum
given fast storm motions and low moisture content for storms to work
with. CAMs do show storms continuing to fire into the late evening
hours but becoming more isolated in nature.

Models have the center of the upper trough over southern Wyoming by
Saturday morning that will progress across the northern portions of
the state through the day. This will help to usher in a slightly
cooler airmass helping to lower daytime temperatures back into the
mid to upper 80s across the plains and 60s to 70s in the high country.
Current model smoke projections show a slight reprieve with this
evening's convection into the overnight hours with more smoke
pushing in from the West by the morning hours tomorrow. There will
be decent subsidence with decreasing visibility from smoke by the
afternoon. There will be just enough moisture and decent lapse rates
to produce isolated showers and thunderstorms over the region. Winds
will also increase with the passage of the upper trough, especially
over the higher terrain of the northern mountains and then
transferring onto the plains by the afternoon with some gusting up
to 30 mph possible.

.LONG TERM...(Saturday night through Friday)
Issued at 232 PM MDT Fri Aug 6 2021

Northeast Colorado will be warm and dry Sunday with subsidence
and ridging over the central Rockies behind the exiting trough.
High temperatures will rebound into the mid to upper 90s across
the plains under clear skies with warm advection. Smoke will
continue to advect in from northern California and build up as it
circulates under the ridge. Another trough will move from the
Pacific Northwest over the northern Rockies late Sunday through
Monday. Heights are pretty much persistent in spite of the trough
and southerly warm advection in the lower levels will keep
temperatures warming slightly, and 700 mb temperatures will reach
18 to 20 C over much of southeast Colorado. Increased flow aloft
at the base of the trough might help clear out some of the smoke
though advection from the west coast should persist.

Models continue to keep the trough too far north for any
significant forcing and impacts for northeast Colorado, but it
looks like there should be enough vorticity advection for some
isolated storms and showers over the high country in the afternoon
and northern to northeast plains in the evening. However,
moisture looks fairly limited ahead of the trough especially in
the lower levels in a drier area over the central Rockies, just
south of the base of the trough. Forecast soundings are suggesting
deep mixing to around 500 mb and any light precipitation confined
to the high terrain, which is common to this situation. The
primary hazard would be gusty outflow winds to around 40 or 50
mph, though some localized marginally severe 60 mph gusts tend to
happen with bases so high. The trough may push a weak front onto
the northern plains in the afternoon and evening, with what looks
like maybe just a little cooling and a slight increase in low
level moisture and humidity. Some models are hinting at
convergence and lift with some moderate instability along the
boundary though, which might increase the probability of
convection in that area in the early evening.

Ensembles seem to suggest that the lower model consensus and
greater uncertainty in the middle to later part of next week
concerns more the amplitude of the ridges and troughs over the
continent than the placement. For northeast Colorado, this could
mean the difference between a light northwesterly flow aloft
allowing a weak surge or two to push across the plains, or
persistent ridging aloft allowing a gradual accumulation of
monsoonal moisture over the region. Either way, warm and mostly
dry conditions should prevail through early next week, then we
should return to near normal temperatures with a gradual increase
in moisture and isolated to scattered thunderstorms by around mid
week. Models are then showing another large ridge over the western
states later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 232 PM MDT Fri Aug 6 2021

VFR conditions expected through the period with some impacts to
slantwise vis due to smoke this morning. TS will be possible at
APA and DEN with vicinity at BJC through 02z. Storms will be
capable of producing gusty and erratic winds up to 40 mph through
02z before becoming light and transitioning to drainage around
05z.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Fri Aug 6 2021

Slightly elevated fire weather conditions will be possible through
the afternoon across the northeast plains with RH values dropping
below 15% in some areas and isolated wind gusts from 15 to 25
mph. Stronger and variable gusts can be expected near any showers
and storms due to outflow winds. Dry and breezy conditions on
Saturday will bring elevated fire danger. Winds will gust to
around 30 mph on Saturday, but humidity will stay just above
critical thresholds.

Dry conditions with near critical low humidity on Saturday evening
will only briefly coincide with breezy conditions as winds
decrease into the night. Critically low humidity in the 10 to 15
percent range is possible Sunday, but lighter and decreasing winds
will mitigate fire danger, though the danger will be elevated.
North Park and the surrounding mountains are near critical and
questionable for Sunday and Monday, but recent rounds of repeated
rainfall in the northern mountains should mean good fuel moisture
which will mitigate the danger at least through early in the week.

&&

.HYDROLOGY...
Issued at 232 PM MDT Fri Aug 6 2021

Burn area flash flooding potential will remain low through today
and Saturday with fast storms motions, lower moisture values and
more isolated coverage.

Mostly dry weather is expected through Monday then a slight
increase in shower and thunderstorm activity by the middle part of
next week, through the end of the week. With limited moisture
available, the flash flood threat at this time looks to remain low
through at least the middle of next week and probably through the
end of the week as well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...EJD
AVIATION...Bowen
FIRE WEATHER...Bowen
HYDROLOGY...Bowen/EJD
Hazardous weather outlook, Aug 6, 10:12 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Fri Aug 6 2021

COZ030>051-071715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Fri Aug 6 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Smokey conditions today with scattered showers and thunderstorms
forming over the higher terrain by noon then moving across the
urban corridor and east during the late afternoon and evening.
The main hazards from the storms will be gusty winds up 50 mph
with some lightning. Rainfall will remain light. Temperatures
overnight will be slightly cooler with lows in the upper 50s
across the plains and 30s to 40s in the high country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire danger will be elevated as we move into a three to four day
period of above normal temperatures and lower humidities through
this weekend and into early next week. Dry conditions will
prevail with little or no thunderstorm activity each day. We
should see a return to near normal temperatures and our typical
late day showers and storms toward the middle part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of strong wind gusts would be appreciated.

In the hours before

Special weather statement, Aug 6, 1:29 PM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Denver CO
229 PM MDT Fri Aug 6 2021

COZ040-043-045-062115-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
229 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southern Weld,
northeastern Denver and central Adams Counties through 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Denver International Airport, or 23 miles
northeast of Denver, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Denver International Airport and rural Adams County east of the
airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 10479 3999 10481 4011 10432 3978 10428
TIME...MOT...LOC 2028Z 240DEG 24KT 3990 10457

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SCHLATTER
Special weather statement, Aug 6, 1:55 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
255 PM MDT Fri Aug 6 2021

COZ039-062130-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
255 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Boulder
County through 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Boulder, or 24 miles northwest of Denver, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Other locations in the path of this storm include east
Boulder and southern Longmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 10505 4001 10506 3996 10527 3997 10527
      3997 10528 3998 10527 3998 10528 4000 10529
      4001 10531 4002 10530 4016 10511
TIME...MOT...LOC 2055Z 240DEG 23KT 4000 10525

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SCHLATTER
Special weather statement, Aug 6, 3:45 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Aug 6 2021

COZ042-062315-
Northeast Weld County CO-
445 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of east central Weld
County through 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of New Raymer, or 28 miles north of Fort Morgan,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Raymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 10398 4071 10404 4083 10367 4062 10359
TIME...MOT...LOC 2245Z 259DEG 22KT 4066 10392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SCHLATTER
Special weather statement, Aug 6, 5:15 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
615 PM MDT Fri Aug 6 2021

COZ048-070100-
Logan County CO-
615 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of Logan County through
700 PM MDT...

At 614 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of North Sterling Reservoir to 7
miles north of Burdett, or along a line extending from 26 miles
southwest of Sidney to 14 miles southeast of Sterling. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Fleming, Iliff, Peetz, Crook, St Petersburg, Proctor,
Padroni, Twin Buttes and North Sterling Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 10266 4049 10266 4044 10293 4044 10307
      4088 10339 4100 10327 4100 10272
TIME...MOT...LOC 0014Z 260DEG 22KT 4084 10329 4048 10300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCHLATTER
Special weather statement, Aug 6, 5:24 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
624 PM MDT Fri Aug 6 2021

COZ030-033-035-070100-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
624 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of eastern Jackson and
northwestern Larimer Counties through 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Walden to 3 miles northwest of
Rand, or along a line extending from 42 miles southwest of Laramie
to 68 miles east of Craig. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walden, Rand, Cameron Pass, Four Corners, Brownlee, Gould, Chambers
Lake, Glendevey and Kinikinik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10559 4036 10590 4045 10642 4099 10622
      4100 10576
TIME...MOT...LOC 0023Z 269DEG 43KT 4081 10607 4048 10624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCHLATTER

The radar

The Cheyenne radar (KCYS), 51 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
August 6, 6:12 PM MST
Where
Larimer County, Virginia Dale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.950, -105.350

Thunderstorm Wind, Larimer

When
August 6, 6:35 PM MST
Where
Larimer County, 4.24 mi E of Buckeye
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.810, -105.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978618, 978619.